Alert archive / Nebraska / High Wind Warnings in 2026

High Wind Warning 1, NWS Omaha, NE

January 21, 202623 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this high wind warning at Jan 21, 2026, 11:03 AM CST for 23 counties in Nebraska; 8 counties in Iowa. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2026, 11:03 AM CST (17:03 UTC)
Expired
Jan 21, 2026, 6:00 PM CST
In force
7 hr
Issued by
NWS Omaha, NE
All 31 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Otoe County, NE, Pierce County, NE, Platte County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 31 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this high wind warning went out at Jan 21, 4:39 AM CST, 6 hours 24 minutes earlier. Its key messages:

  • Dangerous cold Thursday through Saturday nights, with wind chills ranging from the teens to as low as 35 below zero. The coldest period is expected Thursday night into Friday morning.
  • Strong northwesterly winds today, with gusts of 40-50 mph. This will lead to very high fire weather concerns, especially across southeast Nebraska and southwest Iowa.
  • Light snow chances (around 20%) today across northeast Nebraska and west-central Iowa. While little accumulation is expected, gusty winds could cause brief reductions in visibility. Additional snow chances (30-55%) move into the area late Friday through Saturday.
Area forecast discussion, Jan 21, 4:39 AM CST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
439 AM CST Wed Jan 21 2026

.KEY MESSAGES...

- Dangerous cold Thursday through Saturday nights, with wind
  chills ranging from the teens to as low as 35 below zero. The
  coldest period is expected Thursday night into Friday morning.

- Strong northwesterly winds today, with gusts of 40-50 mph.
  This will lead to very high fire weather concerns, especially
  across southeast Nebraska and southwest Iowa.

- Light snow chances (around 20%) today across northeast
  Nebraska and west-central Iowa. While little accumulation is
  expected, gusty winds could cause brief reductions in
  visibility. Additional snow chances (30-55%) move into the
  area late Friday through Saturday.

&&

.DISCUSSION...
Issued at 212 AM CST Wed Jan 21 2026

Today...

Calm and seasonable conditions are in place this morning as
objective analysis depicts a longwave trough positioned over the
east-central CONUS, leaving the region under zonal to northwesterly
flow aloft. A shortwave disturbance moving across the northern
Plains will drive an associated cold front toward the area this
afternoon. In advance of the front, northwesterly winds will
strengthen through the morning and become strong this afternoon,
with gusts of 40-50 mph expected. The strongest winds are expected
across northeast Nebraska, where a few gusts may approach 55 mph.
HREF guidance displays a 20% chance of gusts reaching 55 mph, with
model soundings placing a period of 50-55 kts at the top of the
mixed layer. A Wind Advisory remains in effect from 10 AM through 6
PM. A High Wind Warning was considered for portions of northeast
Nebraska, but ultimately confidence was too low in gusts reaching 58
mph to upgrade at this time.

Despite the increasing winds, high temperatures will warm into the
40s across much of eastern Nebraska and southwest Iowa today.
Portions of southeast Nebraska may even approach 50 degrees.
Farther north across northeast Nebraska, highs will be limited
to the 30s as the cold front passes prior to peak daytime
heating. The combination of gusty winds and relatively warm
temperatures will elevate fire weather concerns, particularly
across southeast Nebraska and southwest Iowa where afternoon
relative humidity values are forecast to fall into the 28-35%
range. These values remain just shy of Red Flag Warning
criteria.

Another aspect of today's forecast is the potential for light snow
along the frontal boundary, mainly affecting northeast Nebraska and
west-central Iowa. Model soundings indicate a narrow saturated layer
aloft above a fairly dry sub-cloud layer, with PoPs peaking
around 20%. Should snow manage to reach the surface, the
combination of falling snow and gusty winds will result in brief
but sharp reductions in visibility. Little to no accumulation
is expected. Winds will gradually diminish this evening, with
quieter conditions expected overnight.

Thursday and Beyond...

Surface high pressure building into the region on Thursday will
result in a quiet, but chilly day. Afternoon highs will range from
the mid 20s across northeast Nebraska to the mid 30s across
southeast Nebraska. Conditions will deteriorate late in the day as a
reinforcing cold front pushes through, allowing a frigid arctic
airmass to surge into the area and drive a sharp temperature drop
through the evening and overnight hours.

By Friday morning, temperatures are expected to fall into the
negative single digits to around 15 degrees below zero. Lingering
post-frontal wind gusts of 15-25 mph will produce dangerous wind
chills in the 20 to 35 degrees below zero range, with the coldest
values likely across northeast Nebraska. These temperatures are
expected to be the coldest so far this season, as both Omaha and
Lincoln have yet to record a subzero low. Thursday night into Friday
morning currently appears to be the coldest period of the forecast.
Daytime heating won't stand much of a chance against the arctic
airmass, with Friday afternoon highs peaking in the zero to five
degree range.

Very cold conditions persist through the weekend. Friday night into
Saturday morning will again drop into the negative single digits,
with wind chills of 15 to 25 degrees below zero. Saturday afternoon
highs will peak in the single digits. Another frigid night is
expected Saturday night into Sunday morning, with lows once again in
the negative single digits and wind chills ranging from 10 to 20
degrees below zero. High temperatures on Sunday will remain confined
to the teens. An Extreme Cold Watch remains in effect for Thursday
night into Friday morning across northeast Nebraska and west-central
Iowa. This will likely be upgraded to an Extreme Cold Warning in
subsequent forecast packages, with a Cold Weather Advisory
anticipated for surrounding counties. Additional cold weather
headlines will likely for Saturday and Sunday mornings.

Snow chances will also return during this period. Snow chances move
in Friday night through Saturday as an open wave moving into the
Desert Southwest draws a ribbon of vorticity and a broad
precipitation shield across the southern Plains. While the majority
of impactful snowfall is expected to remain south of the area, the
northern edge of this precipitation shield may extent into southeast
Nebraska and southwest Iowa, where PoPs range from 30-55%.
Long- range guidance continues to show some spread regarding the
northern extent of the snow, with EPS/EPS-AIFS indicating a
40-60% probability of at least one inch of snow in the area,
with the GEFS solution keeping the bulk of the snow farther
south and limits those probabilities to around 20%.

Another cold period is expected Sunday night into Monday morning,
with lows near zero and wind chills of 10 to 20 degrees below zero.
Temperatures will then gradually rebound early next week as the
upper-level pattern becomes more zonal. Highs on Monday are expected
to recover into the 20s, followed be a return to the 30s on Tuesday
and Wednesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 436 AM CST Wed Jan 21 2026

VFR conditions are expected to prevail throughout the forecast
period, with winds the primary concern. Westerly winds early this
morning will veer to northwesterly and increase in speed through
the remainder of the morning. Gusts are expected to peak in the
35-40 kt range this afternoon before gradually calming into the
evening. Winds are expected to dip under 12 kts by 22/02-04Z
before backing back to westerly. A broken cloud deck at FL250
will push in this afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for NEZ011-012-015>018-030>034-042>045-050>053-065>067.
     Extreme Cold Watch from late Thursday night through Friday
     morning for NEZ011-012-015>018-031>034.
IA...Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for IAZ043-055-056-069-079-080.
     Extreme Cold Watch from late Thursday night through Friday
     morning for IAZ043.

&&

DISCUSSION...Wood
AVIATION...Wood
Hazardous weather outlook, Jan 21, 2:20 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
220 AM CST Wed Jan 21 2026

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220830-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
220 AM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and tonight.

Strong winds, with northwesterly gusts of 40-50 mph are expected
today. This could lead to difficult travel for lightweight and high-
profile vehicles along with increased fire danger. There is a 10-20%
chance of snow showers this afternoon, mainly in far northeast
Nebraska and west- central Iowa. When combined with gusty winds,
brief visibility drops will be possible. Little to no accumulation is
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous cold is expected Thursday through Saturday nights with
wind chills in the teens to 35 below zero. The coldest period will
be Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

High Wind Warnings in Nebraska, 2026High Wind Warnings in Iowa, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.